Annals of Probability

Percolation beyond ℤd: The contributions of Oded Schramm

Olle Häggström

Full-text: Open access

Abstract

Oded Schramm (1961–2008) influenced greatly the development of percolation theory beyond the usual ℤd setting; in particular, the case of nonamenable lattices. Here, we review some of his work in this field.

Article information

Source
Ann. Probab., Volume 39, Number 5 (2011), 1668-1701.

Dates
First available in Project Euclid: 18 October 2011

Permanent link to this document
https://projecteuclid.org/euclid.aop/1318940779

Digital Object Identifier
doi:10.1214/10-AOP563

Mathematical Reviews number (MathSciNet)
MR2884871

Zentralblatt MATH identifier
1231.60111

Subjects
Primary: 60K35: Interacting random processes; statistical mechanics type models; percolation theory [See also 82B43, 82C43]
Secondary: 82B43: Percolation [See also 60K35] 60B99: None of the above, but in this section 51M10: Hyperbolic and elliptic geometries (general) and generalizations 60K37: Processes in random environments

Keywords
Percolation amenability hyperbolic plane mass transport uniform spanning forest

Citation

Häggström, Olle. Percolation beyond ℤ d : The contributions of Oded Schramm. Ann. Probab. 39 (2011), no. 5, 1668--1701. doi:10.1214/10-AOP563. https://projecteuclid.org/euclid.aop/1318940779


Export citation

References

  • [1] Aizenman, M., Kesten, H. and Newman, C. M. (1987). Uniqueness of the infinite cluster and continuity of connectivity functions for short and long range percolation. Comm. Math. Phys. 111 505–531.
  • [2] Aldous, D. J. (1990). The random walk construction of uniform spanning trees and uniform labelled trees. SIAM J. Discrete Math. 3 450–465.
  • [3] Aldous, D. and Lyons, R. (2007). Processes on unimodular random networks. Electron. J. Probab. 12 1454–1508.
  • [4] Alexander, K. S. (1995). Percolation and minimal spanning forests in infinite graphs. Ann. Probab. 23 87–104.
  • [5] Babai, L. (1997). The growth rate of vertex-transitive planar graphs. In Proceedings of the Eighth Annual ACM-SIAM Symposium on Discrete Algorithms (New Orleans, LA, 1997) 564–573. ACM, New York.
  • [6] Benjamini, I., Häggström, O. and Schramm, O. (2000). On the effect of adding ϵ-Bernoulli percolation to everywhere percolating subgraphs of ℤd. J. Math. Phys. 41 1294–1297.
  • [7] Benjamini, I., Jonasson, J., Schramm, O. and Tykesson, J. (2009). Visibility to infinity in the hyperbolic plane, despite obstacles. ALEA Lat. Am. J. Probab. Math. Stat. 6 323–342.
  • [8] Benjamini, I., Kesten, H., Peres, Y. and Schramm, O. (2004). Geometry of the uniform spanning forest: Transitions in dimensions 4, 8, 12, …. Ann. of Math. (2) 160 465–491.
  • [9] Benjamini, I., Lyons, R., Peres, Y. and Schramm, O. (1999). Group-invariant percolation on graphs. Geom. Funct. Anal. 9 29–66.
  • [10] Benjamini, I., Lyons, R., Peres, Y. and Schramm, O. (1999). Critical percolation on any nonamenable group has no infinite clusters. Ann. Probab. 27 1347–1356.
  • [11] Benjamini, I., Lyons, R., Peres, Y. and Schramm, O. (2001). Uniform spanning forests. Ann. Probab. 29 1–65.
  • [12] Benjamini, I., Lyons, R. and Schramm, O. (1999). Percolation perturbations in potential theory and random walks. In Random Walks and Discrete Potential Theory (Cortona, 1997) 56–84. Cambridge Univ. Press, Cambridge.
  • [13] Benjamini, I. and Schramm, O. (1996). Percolation beyond ℤd, many questions and a few answers. Electron. Comm. Probab. 1 71–82 (electronic).
  • [14] Benjamini, I. and Schramm, O. (1998). Exceptional planes of percolation. Probab. Theory Related Fields 111 551–564.
  • [15] Benjamini, I. and Schramm, O. (1999). Recent progress on percolation beyond ℤd. Microsoft Research. Available at http://research.microsoft.com/en-us/um/people/schramm/pyondrep/.
  • [16] Benjamini, I. and Schramm, O. (2001). Percolation in the hyperbolic plane. J. Amer. Math. Soc. 14 487–507 (electronic).
  • [17] Berger, N. and Biskup, M. (2007). Quenched invariance principle for simple random walk on percolation clusters. Probab. Theory Related Fields 137 83–120.
  • [18] Bollobás, B. and Riordan, O. (2006). The critical probability for random Voronoi percolation in the plane is 1/2. Probab. Theory Related Fields 136 417–468.
  • [19] Bollobás, B. and Riordan, O. (2006). Percolation. Cambridge Univ. Press, New York.
  • [20] Broder, A. (1989). Genertaing random spanning trees. In 30th Annual Symposium on the Foundations of Computer Science 442–447. IEEE, New York.
  • [21] Burton, R. M. and Keane, M. (1989). Density and uniqueness in percolation. Comm. Math. Phys. 121 501–505.
  • [22] Burton, R. M. and Keane, M. (1991). Topological and metric properties of infinite clusters in stationary two-dimensional site percolation. Israel J. Math. 76 299–316.
  • [23] De Masi, A., Ferrari, P. A., Goldstein, S. and Wick, W. D. (1989). An invariance principle for reversible Markov processes. Applications to random motions in random environments. J. Stat. Phys. 55 787–855.
  • [24] Doyle, P. G. and Snell, J. L. (1984). Random Walks and Electric Networks. Carus Mathematical Monographs 22. Math. Assoc. America, Washington, DC.
  • [25] Gandolfi, A., Keane, M. S. and Newman, C. M. (1992). Uniqueness of the infinite component in a random graph with applications to percolation and spin glasses. Probab. Theory Related Fields 92 511–527.
  • [26] Grimmett, G. (1999). Percolation, 2nd ed. Springer, Berlin.
  • [27] Grimmett, G. (2006). The Random-Cluster Model. Springer, Berlin.
  • [28] Grimmett, G. R., Kesten, H. and Zhang, Y. (1993). Random walk on the infinite cluster of the percolation model. Probab. Theory Related Fields 96 33–44.
  • [29] Grimmett, G. R. and Newman, C. M. (1990). Percolation in ∞+1 dimensions. In Disorder in Physical Systems 167–190. Oxford Univ. Press, New York.
  • [30] Häggström, O. (1995). Random-cluster measures and uniform spanning trees. Stochastic Process. Appl. 59 267–275.
  • [31] Häggström, O. (1997). Infinite clusters in dependent automorphism invariant percolation on trees. Ann. Probab. 25 1423–1436.
  • [32] Häggström, O. (2000). Markov random fields and percolation on general graphs. Adv. in Appl. Probab. 32 39–66.
  • [33] Häggström, O. (2008). Oded Schramm 1961–2008. Svenska Matematikersamfundets Medlemsutskick 27–29. Available at http://www.math.chalmers.se/~olleh/Oded.pdf.
  • [34] Häggström, O. and Jonasson, J. (2006). Uniqueness and non-uniqueness in percolation theory. Probab. Surv. 3 289–344 (electronic).
  • [35] Häggström, O. and Peres, Y. (1999). Monotonicity of uniqueness for percolation on Cayley graphs: All infinite clusters are born simultaneously. Probab. Theory Related Fields 113 273–285.
  • [36] Hara, T. and Slade, G. (1994). Mean-field behaviour and the lace expansion. In Probability and Phase Transition (Cambridge, 1993). NATO Advanced Science Institutes Series C: Mathematical and Physical Sciences 420 87–122. Kluwer, Dordrecht.
  • [37] Harris, T. E. (1960). A lower bound for the critical probability in a certain percolation process. Proc. Cambridge Philos. Soc. 56 13–20.
  • [38] Harrison, E. R. (1987). Darkness at Night: A Riddle of the Universe. Harvard Univ. Press, Cambridge, MA.
  • [39] Kesten, H. (1959). Symmetric random walks on groups. Trans. Amer. Math. Soc. 92 336–354.
  • [40] Kesten, H. (1959). Full Banach mean values on countable groups. Math. Scand. 7 146–156.
  • [41] Kesten, H. (1980). The critical probability of bond percolation on the square lattice equals ½. Comm. Math. Phys. 74 41–59.
  • [42] Kirchhoff, G. (1847). Ueber die Auflösung der Gleichungen, auf welche man bei der Untersuchung der linearen Vertheilung galvanischer Ströme geführt wird. Ann. Phys. Chem. 72 497–508.
  • [43] Lalley, S. P. (1998). Percolation on Fuchsian groups. Ann. Inst. H. Poincaré Probab. Statist. 34 151–177.
  • [44] Lalley, S. P. (2001). Percolation clusters in hyperbolic tessellations. Geom. Funct. Anal. 11 971–1030.
  • [45] Lawler, G. F. (1991). Intersections of Random Walks. Birkhäuser, Boston, MA.
  • [46] Lawler, G. F., Schramm, O. and Werner, W. (2001). Values of Brownian intersection exponents. I. Half-plane exponents. Acta Math. 187 237–273.
  • [47] Lawler, G. F., Schramm, O. and Werner, W. (2001). Values of Brownian intersection exponents. II. Plane exponents. Acta Math. 187 275–308.
  • [48] Lawler, G. F., Schramm, O. and Werner, W. (2002). Values of Brownian intersection exponents. III. Two-sided exponents. Ann. Inst. H. Poincaré Probab. Statist. 38 109–123.
  • [49] Lawler, G. F., Schramm, O. and Werner, W. (2002). Analyticity of intersection exponents for planar Brownian motion. Acta Math. 189 179–201.
  • [50] Lyons, R. (1990). Random walks and percolation on trees. Ann. Probab. 18 931–958.
  • [51] Lyons, R. (1992). Random walks, capacity and percolation on trees. Ann. Probab. 20 2043–2088.
  • [52] Lyons, R. (1998). A bird’s-eye view of uniform spanning trees and forests. In Microsurveys in Discrete Probability (Princeton, NJ, 1997). DIMACS Series in Discrete Mathematics and Theoretical Computer Science 41 135–162. Amer. Math. Soc., Providence, RI.
  • [53] Lyons, R. (2000). Phase transitions on nonamenable graphs. J. Math. Phys. 41 1099–1126.
  • [54] Lyons, R. (2008). Oded Schramm 1961–2008. IMS Bulletin 37 10–11.
  • [55] Lyons, R., Peres, Y. and Schramm, O. (2006). Minimal spanning forests. Ann. Probab. 34 1665–1692.
  • [56] Lyons, R. and Schramm, O. (1999). Indistinguishability of percolation clusters. Ann. Probab. 27 1809–1836.
  • [57] Lyons, R. and Schramm, O. (1999). Stationary measures for random walks in a random environment with random scenery. New York J. Math. 5 107–113 (electronic).
  • [58] Meester, R. and Roy, R. (1996). Continuum Percolation. Cambridge Tracts in Mathematics 119. Cambridge Univ. Press, Cambridge.
  • [59] Memories of Oded Schramm. Available at http://odedschramm.wordpress.com/.
  • [60] Morris, B. (2003). The components of the wired spanning forest are recurrent. Probab. Theory Related Fields 125 259–265.
  • [61] Newman, C. M. and Schulman, L. S. (1981). Infinite clusters in percolation models. J. Stat. Phys. 26 613–628.
  • [62] Newman, C. M. and Stein, D. L. (1996). Ground-state structure in a highly disordered spin-glass model. J. Stat. Phys. 82 1113–1132.
  • [63] Pak, I. and Smirnova-Nagnibeda, T. (2000). On non-uniqueness of percolation on nonamenable Cayley graphs. C. R. Acad. Sci. Paris Sér. I Math. 330 495–500.
  • [64] Pemantle, R. (1991). Choosing a spanning tree for the integer lattice uniformly. Ann. Probab. 19 1559–1574.
  • [65] Peres, Y. (2000). Percolation on nonamenable products at the uniqueness threshold. Ann. Inst. H. Poincaré Probab. Statist. 36 395–406.
  • [66] Peres, Y., Pete, G. and Scolnicov, A. (2006). Critical percolation on certain nonunimodular graphs. New York J. Math. 12 1–18 (electronic).
  • [67] Russo, L. (1981). On the critical percolation probabilities. Z. Wahrsch. Verw. Gebiete 56 229–237.
  • [68] Schonmann, R. H. (1999). Stability of infinite clusters in supercritical percolation. Probab. Theory Related Fields 113 287–300.
  • [69] Schonmann, R. H. (1999). Percolation in ∞+1 dimensions at the uniqueness threshold. In Perplexing Problems in Probability. Progress in Probability 44 53–67. Birkhäuser, Boston, MA.
  • [70] Schramm, O. (2000). Scaling limits of loop-erased random walks and uniform spanning trees. Israel J. Math. 118 221–288.
  • [71] Schramm, O. (2001). A percolation formula. Electron. Comm. Probab. 6 115–120 (electronic).
  • [72] Schramm, O. (2008). Hyperfinite graph limits. Electron. Res. Announc. Math. Sci. 15 17–23.
  • [73] Schramm, O. and Steif, J. E. (2010). Quantitative noise sensitivity and exceptional times for percolation. Ann. of Math. (2) 171 619–672.
  • [74] Soardi, P. M. (1994). Potential Theory on Infinite Networks. Lecture Notes in Math. 1590. Springer, Berlin.
  • [75] Thomassen, C. (1989). Transient random walks, harmonic functions, and electrical currents in infinite electrical networks. Mat-Report 1989-07, Technical Univ. Denmark.
  • [76] Timár, Á. (2006). Percolation on nonunimodular transitive graphs. Ann. Probab. 34 2344–2364.
  • [77] Trofimov, V. I. (1985). Groups of automorphisms of graphs as topological groups. Mat. Zametki 38 378–385, 476.
  • [78] Tykesson, J. (2007). The number of unbounded components in the Poisson Boolean model of continuum percolation in hyperbolic space. Electron. J. Probab. 12 1379–1401 (electronic).
  • [79] Werner, W. (2009). Oded Schramm (1961–2008). EMS Newsletter March 9–13.
  • [80] Wilson, D. B. (1996). Generating random spanning trees more quickly than the cover time. In Proceedings of the Twenty-Eighth Annual ACM Symposium on the Theory of Computing (Philadelphia, PA, 1996) 296–303. ACM, New York.
  • [81] Woess, W. (2000). Random Walks on Infinite Graphs and Groups. Cambridge Tracts in Mathematics 138. Cambridge Univ. Press, Cambridge.